A characterization and an impossibility of finite length anonymity for infinite generations

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

In the context of ranking infinite utility streams, the impartiality axiom of finite length anonymity requires the equal ranking of any two utility streams that are equal up to a finite length permutation (Fleurbaey and Michel, 2003). We first characterize any finite length permutation as a composition of a fixed step permutation and an "almost" fixed step permutation. We then show that if a binary relation satisfies finite length anonymity, then it violates all the distributional axioms that are based on a segment-wise comparison. Examples of those axioms include the weak Pareto principle and the weak Pigou-Dalton principle.

Original languageEnglish
Pages (from-to)877-883
Number of pages7
JournalJournal of Mathematical Economics
Volume46
Issue number5
DOIs
Publication statusPublished - 2010 Sep 20

    Fingerprint

Keywords

  • D63
  • D71
  • Diamond's impossibility theorem
  • Finite length anonymity
  • Infinite dimension
  • Intergenerational equity
  • Social choice

ASJC Scopus subject areas

  • Economics and Econometrics
  • Applied Mathematics

Cite this